North Carolina, 2003

Hail in North Carolina, May 31, 2003

May 31, 2003 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 45 minutes earlier.

Area forecast discussion, May 31, 2:55 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT SAT MAY 31 2003

...TORNADO WATCH TIL 8 PM...

SEVERE THUNDERSTORMS AT TIME.

STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT.
PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH
HERE 03Z-06Z AND END THE THREAT FOR CONVECTION.

HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF
THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE
QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE
ALONG THE WARM FRONTAL BOUNDARY.

DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE
INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN
WEEK.

CWF:  PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND
WINDS AND SEAS HAVE STARTED TO RESPOND.  FPSN7 AND 41004 BOTH
SHOWING 20 KT AND 4 FT SEAS.

SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL
AND SFC COLD FRONT THIS EVENING.  STRONGEST WINDS WILL REMAIN N OF
MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A
LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS.
TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING
OUT OF HAND.

WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY
DOWN QUICKLY.  SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES
SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE.

GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5.  12Z RUN NOW
FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER
WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY
DRASTIC CHANGES.

.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 3:44 AM EST, 11 hours 56 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.  SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

RAN

In the hours before

Special weather statement, May 31, 11:45 AM EST, 3 hours 55 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT SAT MAY 31 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON
AND TONIGHT...

A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT
ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

DIGIORGI
Local storm report, May 31, 3:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0428 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    ELIZABETHTOWN             NC   1.00 IN HAIL
05/31/03   BLADEN                         REPORTED BY 911
                                          DISPATCHERS.

0412 PM    2 N DARLINGTON            SC   0.75 IN HAIL
05/31/03   DARLINGTON

0405 PM    HARTSVILLE                SC   1.75 IN HAIL
05/31/03   DARLINGTON                     REPORTED BY OFF DUTY
                                          DEPUTY.

0357 PM    PEMBROKE                  NC   WIND DAMAGE
05/31/03   ROBESON                        TREE DOWN ON HOUSE.
                                          REPORTED BY 911
                                          DISPATCHERS.

0352 PM    PEMBROKE                  NC   WIND DAMAGE
05/31/03   ROBESON                        NUMEROUS TREES AND POWER
                                          LINES DOWNED.  REPORTS
                                          RECEIVED BETWEEN 352 PM AND
                                          402 PM.

0352 PM    LUMBERTON                 NC   WIND DAMAGE
05/31/03   ROBESON                        NUMEROUS TREES AND POWER
                                          LINES DOWN. REPORTS
                                          RECEIVED BETWEEN 352 PM AND
                                          402 PM.

RAS
Local storm report, May 31, 3:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0438 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    ELIZABETHTOWN             NC   WIND DAMAGE
05/31/03   BLADEN                         TREES DOWN AND POWER OUT.
                                          REPORTED BY HAM RADIO.

RAS

The radar

The Wilmington radar (KLTX), 59 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bladen

When
May 31, 3:40 PM EST
Where
Bladen County, Clarkton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.483, -78.650

A ham radio operator reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355694.